Home » Frequently asked Questions on Health » The girl I had sex with, tested positive for AIDS, am I infected too?

The girl I had sex with, tested positive for AIDS, am I infected too?

Q: I am a 40 years old male. Yesterday I had sexual contact using condom with a girl and after ejaculation, I noticed that the condom got torn. I got worried and immediately took the girl to a diagnostic lab and she was tested for HIV and the result was reactive with HIV-1 antibody by Tridot kit. Now I think I am at risk of getting infected with HIV and I want to know what tests I have to get done in order to diagnose whether I have got infected with HIV or not and also when these tests have to be done i.e. is it immediate or do I have to wait for sometime? Meanwhile, what precautions I have to take to lead a normal life?

A:It is unfortunate that you took a risk and learnt the hard way that sex using a condom does not guarantee protection. The following issues come to my mind:

  • One positive test result does not necessarily mean that the person is actually positive. Some false positive tests occur quite frequently and therefore another test, preferably using an ELISA test of any type will give more definite results. If the second test is positive then the girl is infected.
  • The usual tests done for HIV are based on antibodies and it may take between 3 months and sometimes even longer, for the test to manifest itself. You would need to have a test after a suitable time has elapsed.
  • PCR type tests give results much sooner, you can find out if any big research type lab is doing those tests in your vicinity
  • Until you have a definitive test result, you must take care not to infect anyone and either abstain from sex or use a condom properly. Remember as you yourself have demonstrated, condoms do not give 100% protection.
  • Live a sensible regular life with a good diet.
  • There is one other option which may be considered. You can ask your doctor for post-exposure prophylaxis. If started immediately, it MAY work though the drugs are expensive and they have side effects.

  • RELATED FAQ

    ................... Advertisement ...................

       

    FAQ

    ASK OUR EXPERTS

    Using 0 of 1024 Possible characters
    Choose Topic
    -------------------------------- Advertisement -----------------------------------